Hail, Coles
- When
- September 26, 1:17 PM CST
- Where
- Coles County, Charleston
- Measured
- 0.75 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.483, -88.183
7 thunderstorm wind, 3 hail, 2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 26, 1:00 PM CST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 PM CDT FRI SEP 26 2003 ...A COOL WEEK AHEAD WITH PATCHY FROST POSSIBLE... .DISCUSSION...AREA TO REMAIN UNDER INFLUENCE OF TROFF ALOFT OVER THE GREAT LAKES REGION FOR MOST OF THE WEEK. THIS WILL BRING UNSEASONABLY COOL WEATHER TO THE AREA WITH THE CHANCE FOR AT LEAST PATCHY FROST. NEXT COLD FRONT TO MOVE THROUGH THE AREA TUE MORNING BUT RAIN CHANCES ARE LOOKING SLIMMER AND SLIMMER AS MOISTURE APPEARS TO BE LACKING. OTHER THAN TUE...DRY WEATHER THROUGH MOST OF NEXT WEEK. MODELS SIMILAR SO NO REAL PREFERENCE FOR THIS PACKAGE. SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...RADAR SHOWING THAT FEW SHRAS ARE QUICKLY DEVELOPING ACROSS THE CWA. THIS IN RESPONSE TO SFC HEATING/COLD AIR ALOFT AND NUMEROUS SFC TROFFS AND SHORT WAVES ALOFT. CRYSTAL CLEAR SKIES THIS MORNING HAVE QUICKLY BECOME PARTLY TO MOSTLY CLOUDY. THERE WILL BE A LINGERING CHANCE FOR A SHOWER OR POSSIBLY A BRIEF THUNDERSTORM THIS EVENING...THEN PARTLY CLOUDY SKIES OVERNIGHT. SKIES MAY BE MOSTLY CLOUDY AT TIMES BUT WILL LEAN MORE TOWARD PC OVERALL. DECIDED TO KEEP CHC POPS GOING FOR TOMORROW AS INSTABILITY SHOWERS DEVELOP AGAIN. SOME QUESTION ABOUT DEGREE OF INSTABILITY AND THUNDER SO LEFT OUT FOR NOW. DECIDED TO EXTEND POPS ACROSS THE SOUTHERN CWA TO BE MORE IN LINE WITH NEIGHBORING WFOS. RH APPEARS MORE AMPLE TOMORROW BUT NOT QUITE AS UNSTABLE OVERALL. A BIT COOLER TOMORROW AS THE COLDEST TEMPS ALOFT WORK INTO THE AREA/PLUS MORE CLOUDS. WENT MOSTLY CLOUDY NORTH AND LEFT REST OF THE AREA PC BUT LATER SHIFTS MAY HAVE TO TWEAK. POPS MAY LINGER INTO TOMORROW EVENING BUT DIDNT PUT INTO DATABASE FOR NOW. LOWS IN THE UPPER 30S TOMORROW NIGHT. DIDNT MENTION PATCHY FROST AS FEEL THAT IT WILL BE JUST A TAD TOO WARM. MAV LOWS LOOK TOO COLD FOR TOMORROW NIGHT SO LEANED MORE TOWARD ETA/NGM MOS FOR THE SHORT TERM NUMBERS. A BIT WARMER ON MONDAY WITH LESS CLOUDINESS AND AS COLD AIR ALOFT RETREATS. PARTLY CLOUDY AND NOT QUITE AS COOL MONDAY NIGHT. LONG TERM...TUESDAY THROUGH SATURDAY...MEDIUM RANGE MODELS ARE STILL IN GOOD AGREEMENT. MODELS ARE NOW MOVING THE FRONT (TUE) ALONG A LITTLE QUICKER. RH STILL LOOKS A BIT LIMITED AND DEBATED ON PULLING PRECIP CHANCES ALL TOGETHER. DECIDED TO LEAVE CHC POPS IN ACROSS N 1/2 OR SO OF THE CWA AND WILL SPECIFY/USE MORNING WORDING. LATER SHIFTS WILL HAVE TO RE-EVALUATE. AFTER FROPA TUE THE REST OF THE WEEK LOOKS DRY. TEMPERATURES WILL CONTINUE BELOW NORMAL WITH A CHANCE OF FROST...AT LEAST PATCHY...EARLY WED AND THU MORNINGS. SHELTERED LOW LYING AREAS WILL SEE THE BEST FROST CHANCES. MODELS HINT AT ANOTHER FRONT/TROFF PASSING THRU THE GREAT LAKES AREA WED NIGHT/THU MORNING AND AGAIN NEXT SAT. OPTED TO LEAVE THINGS DRY FOR NOW. WARMING TREND FRI-SAT AS FLOW ALOFT BECOME MORE ZONAL AND RETURN FLOW SETS UP. MANUAL HPC GUIDANCE/MEX NUMBERS AND ENSEMBLES LOOK VERY SIMILAR THROUGH THE PERIOD SO DIDNT DEVIATE MUCH AT ALL. ISC GRIDS ALL SENT AND LOOK CLOSE WITH SURROUNDING OFFICES. FURTHER COORDINATION WELCOME. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE && HALL
ILZ027>031-036>038-040>057-061>063-066>068-071>073-271100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT FRI SEP 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FROM I-72 SOUTH WITH A SLIGHT RISK NORTH OF I-72. A VIGOROUS COLD FRONT WILL PRESS SOUTHEAST INTO NORTHWEST ILLINOIS DURING THIS AFTERNOON...REACH I-55 TOWARD SUNSET AND EXIT SOUTHEAST ILLINOIS BY MIDNIGHT. THE COMBINATION OF STRONG WIND FIELDS ACROSS AN INCREASINGLY UNSTABLE AIR MASS AHEAD OF THE COLD FRONT...WILL LIKELY SPAWN THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BE SEVERE...ESPECIALLY FROM I-72 SOUTH...WITH VERY LARGE HAIL UP TO 2 INCHES IN DIAMETER...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...AND POSSIBLY TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AS YET ANOTHER COLD FRONT MARCHES SOUTHEAST ACROSS ILLINOIS. HOWEVER...THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 2 PM AND MIDNIGHT TODAY ACROSS CENTRAL AND SOUTHEAST ILLINOIS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. EH
The Lincoln radar (KILX), 123 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
7 thunderstorm wind, 3 hail, 2 tornado. Local standard time, as filed.
Several trees were blown down onto US 67 south of Beardstown.
A tornado briefly touched down southeast of Broadwell. It destroyed an old outbuilding, blew down two trees, and blew out 5 windows on a house. Two people in the house at the time, saw the tornado approaching and took shelter in the basement. No injuries were reported. Also, the wooden cellar door on the house was torn off and nearby crops were destroyed.
Thunderstorm winds blew down numerous trees in Mt. Pulaski, Chestnut and near Latham. One of the trees was blown down onto an unoccupied truck in Chestnut, damaging it. In Mt. Pulaski, several trees were blown over blocking several streets and a garage was damaged from a fallen tree. No injuries were reported.
A tornado touched down 4 miles north northeast of Mattoon near a printing plant. It then traveled east damaging several buildings at the plant. Almost 500,000 square feet of the roof was damaged or destroyed. Contents in the buildings including electronic equipment and over 5 million pounds of paper were damaged. With over 400 employees in the plant at the time of the tornado, only one person suffered minor injuries but didn't need immediate medical attention. After hitting the plant, the tornado damaged some outbuildings at a nearby farm before lifting and dissipating. Damage to the plant was estimated around $10 million.
Several power lines were blown down.
Numerous large tree limbs were blown down onto Illinois Route 130. No injuries were reported.
Numerous tree limbs and several trees were blown down around town. No injuries were reported.
Numerous trees and power lines were blown down countywide. No injuries were reported.
Numerous trees and power lines were blown down. No injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyThe tornado archive for Illinois, 2003Warnings in Illinois, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337777, 5337778, 5337779, 5337780, 5337781, 5338040, 5338041, 5338093, 5338094, 5338095, 5338097, 5338096.